FDA Warns Of Tendon-Rupturing Antibiotics

The FDA slapped a black box warning on a group of antibiotics known as fluoroquinolones for their link to tendonitis and tendon rupture in patients. Drugs in this group include Cipro, Levaquin, Avelox, Oscient, Factive, Proquin XR, Floxin Noroxin. Ruptures associated with the drug have included the achilles tendon, thumbs, shoulder, bicep and hand. Public interest group Public Citizen has been petitioned the FDA in 1996, 2005 and 2006 to add greater warnings to the drug. Only after Public Citizen sued the FDA for not responding to the petitions were the warnings added. One patient described what happened after he was hospitalized for an infection and treated with Cipro…

In December 2007, John (not his real name) was in hospital with an infection and he was given Cipro. “Shortly after starting treatment with Cipro, I felt a “popping” in my shoulders,” he says. “At the time, I could barely move my arms and since then I have suffered constant pain; I am only now starting to improve thanks to physical therapy.”

Any patient taking these drugs and experiencing tendon pain should immediately stop taking them, stop any exercise, and contact their doctor.

Antibiotics can harm tendons, FDA warns [Reuters]